Change from tamoxifen?

Has anyone changed from tamoxifen pre menopause? Have been on it since last September and side effects have not settled at all . Flushes, sweats , chills and terrible terrible moods ( my family hate me ) it's crap really after surgery, chemo, radiotherapy last year I was hoping for some normality , still waiting ūüėä

I have appointment with my oncologist tomorrow so I'm wondering if there's any alternative ?

Thanks in advance 

22 Replies

oldest ‚ÄĘ newest
  • Hi Valerie, unfortunately I do not have that experience to help you. I am still mid treatment. I wish you all the best though and I am sure there will be someone on here throughout the day who will be able to help. In the meantime I hope you are able to sort out something that will help you. Has your GP not been any help? I would also consider looking on the cancer help website there is quite a lot on there. Take care and all the best. Lainey

  • Hi Valerie, i havebeen on tamoxifen for a year and still get side effects of hot flushes, made worse by a restless night and little sleep. ¬†I dont get mood swings... Well not that i am aware of!!! ¬†Speak to you oncologist, mine did offer me something to help with the flushes etc. ¬†Thinking of you xx

  • Tamoxifen really is the best drug and the side effects I'm afraid are common, I have them too, but I would rather stay on tamoxifen than come off. Ask your GP for Zopiclone to help you sleep that may help the mood, you can build up a tolerance to it (in other words it becomes ineffective) if you take it every night but three times a week is ok and it helps me enormously.

     Good luck. X

  • By the way y oncologist recommended acupuncture and yoga, might be worth a try.

  • You should ask to be prescribed citalapram. It's primarily an anti-depressant, but also helps to ease the side effects of tamoxifen. I and many others I know, take it, and it really does help.

  • Hi Valerie, I'm sorry to hear of what is happening to you. I ¬†chose not to take Tamoxifen because of what I read and hear. I prefer to live a quality life searching for natural supplements #amazingYellowLittlePill

  • I had such an adverse reaction to Tamoxifen and all the others that now I do not take anything and like you I much prefer a quality life searching for natural supplements too. ¬†And I'm very diligent about monitoring all signs and symptoms. ¬†

  • Hello, what natural supplements do you take. I had bad side effects to Tamoxifen so was changed to Anastrozole & developed Erythema Nodosum lumpy bruises on my arms & legs so am currently awaiting a consultant apr to see what else i can take but feel so much better not taking anything that im wondering whether to or not. I would appreciate any advice thanks x

  • I'm now a month into taking an omega 7 supplement which I got from Holland and Barretts. ¬†It has made a big difference to me and has certainly helped with hot flashes - I now only get a few in the evening. ¬†I had tried everything under the sun to help and I'm delighted to finally find something that helps!¬†

  • Hi pacita0210 im interested in your reply as i was taking ¬†Tamoxifen but side effects where bad so was changed to Anastrozole but i developed Erythema Nodosum which is basically lumpy bruises all over my calves & arms. Im currently not taking anything & feel so much better but am awaiting an apt with the consultant to see what else i can take.¬†

  • You should ask your oncologist what is the percentage of people like you, who already has been through this and that treatment, that is going to be protected from a recurrence by taking tamoxifen. ¬†In my case, and it was about anastrozole, it was about 7%, so I could have decided not to take it.

  • I am sorry you feel so bad ... And I am sure your family don't hate you , maybe they don't Understand ¬†how badly you are affected by the medication ... I would have a chat with the oncologist... They should be able to help you .. I have been on a post menopausal medication for 6 years . ¬†This is like being on "the change of life" permenantly!! ¬†Sweats. Hot flushes no sleep , etc ... So ¬†I understand .... Good luck with your appointment xxx

  • Thanks so much for all the replies :). I'm here in the clinic waiting to see my oncolologost. I'll have a chat with him and fill you all in later . Thanks again xxx¬†

  • I am on tamofoxin as well but not had the many hot flushes as was told. I take mine at night which helps. I have been to oncologist Tuesday and told her that I still have regular periods. They have made me a appointment for my overies to be taken away to stop this. I am 49yrs so that's not a problem. I face the reconstruction next January so all positive thinking. Good luck out there x

  • I take a low dose of venaflaxine , it's also an anti depressant , help so much with sweats, doctors don't seem to offer it unless u ask, last I take sage , herbal , which I believe also helps x

  • Hi Valarie I've been on tamoxifen since December 2015 and at first got a lot of night sweats and hot flushes but they seem to be settling now. My main problem with it is a permanent red rash on my face which makes me look like I have a healthy glow but is actually quite sore and stings. I saw my Oncologist on Tuesday who suggested I consider having my ovaries removed then I can swop to a different medication. Hope you get it sorted xx

  • Hi guys ,

    Thanks for all your replies , you are all very helpful . So I had a chat with doc , lovely intern and told her all that was going on , she says because I had 2 different types of cancer and they were both er and pr that they really don't want me to stop taking tamoxifen as I'm in the high risk group for recurrence if I don't take it. She has prescribed venaflaxine to try . Susan I have been taking sage leaf since last August and it has not helped at all :) . 

    The only problem I have now is that in reading the leaflet on venaflaxine , I can't take the medication I'm on for high blood pressure and I can't take tramadol , which I rely on for bad back pain. 

    I think I'll now have to have a chat with my gp before I take anything . The good thing is that it has now got me thinking and I'm leaning towards fighting these side effects now . I was kind of winging it along until I saw oncologist . Nothing is ever simple lol 

  • Best of luck to you. ¬†I have heard that Venaflaxine is meant to be good and I'd be interested in how you get on.

    I can't take anything as I've had such adverse effects to them all but I have found that Omega 7 is helping to balance my hormones and moods a little!  I only recently found out about it as I had been taking all the other omegas for my dry skin etc but they didn't contain 7 which I've been told is meant to be great for menopausal women!!  Fingers crossed!!!

  • Hi Valerie, I have been on Tamoxifen since 2013 it's awful the side effects they don't get any easier I have started to take mine 10PM I now sleep because of this I still wake at 3 .30 in the morning I continue to have hot flushes during the day ¬†but not during the night which for me is great stay well xx

  • Hi, I'm suffering hot flushes too.¬† Have been prescribed venoflaxine which help a little, more during the daytime, nights still as bad¬†and certainly have improved the moods.¬† Good luck.

  • I am not sure if this will help anyone but I offer it in empathy. I had very few problems on tamoxifen, was just pre menopausal when I started taking in 2007 (menopausal a couple of months after as expected) but I am a vegetarian and eat a limited amount of dairy, substituting milk and yoghurts with soya variety. I practice and teach yoga. I am not sure if it is all just coincidental. After 5 years I started on letrozole and alendroic acid and AdCal. Felt a bit weird for first couple of weeks then seemed to adjust, apart from skin which is very dry.

    Love to all xx

  • I wouldn't recommend Zopliclone as it is easy to build up tolerance. I also came off Citalopram recently as my GP said that Tamoxifen would be less effective (contraindicated). Now I am suffering so much with hot flushes, chills etc that I need to go back for a review. The one thing that helps is Pilates and a late night dog walk in the cold air..

You may also like...